Table 3

Incident description of severe harm and fatal errors reported to the Norwegian Incident Reporting System in 2016 and 2017, with the assigned medication process stage, error type and therapeutic subgroup

Incident informationIncident description
Error type: contraindication
Degree of harm: severe
Patient age (years): 18–65
Medication process: administration
Antithrombotic agents (B01)
A patient received his usual antithrombotic (apixaban) prior to surgery, although a contraindication existed. After surgery, the patient experienced bleeding in the throat and underwent another surgery to stop the bleeding.
Error type: wrong dose/strength/frequency
Degree of harm: severe
Patient age (years): 18–65
Medication process: administration
Analgesics (N02)
A patient has received 50 mg oxycodone, but was initially prescribed 5 mg. The 10-fold dose was incorrectly transcribed from the previous record in the commentary field, while the prescription was correct.
The patient became drowsy and experienced apnoea episodes up to 30 s over several hours. The patient received naloxone antidote to reverse the opiate effect.
Error type: wrong dose/strength/frequency
Degree of harm: severe
Patient age (years): >65
Medication process: administration
Intravenous solutions: electrolytes
A patient with hypocalcaemia should have recieved 0.3 mmol/kg of CaCl according to his weight of 100 kg. The junior doctor showed the doctor in charge how she had calculated the dose, ie, 0.3 mmol/kg×100 kg=130 mmol. The doctor in charge did not spot the wrongly calculated dose of 130 mmol, instead of the correct 30 mmol.
The patient became acutely ill, was moved to the intensive care unit and was given fluids to eliminate the calcium and continuous heart monitoring.
Error type: wrong storage
Degree of harm: severe
Patient age (years): 18–65
Medication process: administration
Therapeutic subgroup: missing
The patient was readmitted to the hospital 3 days after discharge, with a stomach ache. The CT scan revealed a foreign object in the small intestine. The next day, the patient had a tablet of an intact blister pack surgically removed from the small intestine; there was a rupture and suture of two areas within the damaged intestinal wall. The blister pack had not been removed when the tablet was administered/ingested.
Error type: wrong drug
Degree of harm: severe
Patient age (years): 18–65
Medication process: prescribing
Psycholeptics (N05)
The physician prescribed olanzapine even though the patient’s medical record stated a severe reaction to this type of neuroleptics, and that he should only receive quetiapine or clozapine. The patient developed the neuroleptic malignant syndrome, was in a life-threatening state and was hospitalised for several weeks with intensive monitoring.
Error type: wrong route
Degree of harm: death
Patient age (years): 0–17
Medication process: administration
Antineoplastic agents and immunomodulating agents (L01–L04)
The patient was prescribed two drugs, methotrexate (intrathecal) and vincristine (intravenous). During administration, the vincristine syringe was mixed up with the methotrexate syringe, and injected intrathecally. The error was intercepted after 25 min but it was too late.
The child died due to the consequences of the histotoxic drug. Vincristine was delivered in a syringe similar to methotrexate.
This was a well-known error and risk in hospitals.
Error type: omitted medicine or dose
Degree of harm: death
Patient age (years): 18–65
Medication process: prescribing
Antithrombotic agents (B01)
The patient had knee surgery previously and was discharged. The patient was readmitted to the hospital in a critical state. Tests showed multiple bilateral pulmonary embolisms.
The patient was very obese and no thrombosis prophylaxis was stated on his discharge report. The patient died.
Error type: wrong dose/strength/frequency
Degree of harm: death
Patient age (years): >65
Medication process: prescribing
Antibacterials for systemic use (J01)
A patient with renal failure was to be prescribed vancomycin. The physician prescribed 3 g, while the nurse responded that the dose seemed very high. The physician however confirmed that the dose should be given.
The patient died the day after the 3 g dose was administered.